Pennsylvania, 2014

Flooding in Pennsylvania, April 30, 2014

April 30, 2014 · NWS CTP · 5 events in 5 counties and zones

A very moist southerly flow originating from the Gulf of Mexico combined with a slow-moving low pressure system over the Upper Midwest and Great Lakes produced heavy rainfall (3-5+ inches) across southeastern Pennsylvania over a two-day period. The heavy rain lead to considerable flooding of roadways and small streams across portions of the Lower Susquehanna Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A very moist southerly flow originating from the Gulf of Mexico combined with a slow-moving low pressure system over the Upper Midwest and Great Lakes produced heavy rainfall (3-5+ inches) across southeastern Pennsylvania over a two-day period. The heavy rain lead to considerable flooding of roadways and small streams across portions of the Lower Susquehanna Valley. Minor flood stages were exceeded on the Conestoga River at Lancaster and Swatara Creek at Hershey early on May 1, 2014.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 30, 6:44 AM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Apr 30, 6:44 AM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
744 AM EDT WED APR 30 2014

.SYNOPSIS...
A LARGE/PERSISTENT UPPER LEVEL LOW WILL MAKE SLOW EASTWARD
PROGRESS FROM THE UPPER MIDWEST INTO THE GREAT LAKES REGION BY
TONIGHT. AT THE SURFACE...A COLD FRONT WILL ADVANCE ACROSS THE
APPALACHIANS BY THIS EVENING...AND THEN CONTINUE TO MOVE SLOWLY
OFF THE EAST COAST OVERNIGHT. DEEP MOISTURE TRANSPORTED NORTHWARD
FROM THE GULF OF MEXICO AHEAD OF THE COLD FRONT WILL SUPPORT
WIDESPREAD MODERATE TO HEAVY RAINFALL THROUGH TONIGHT. FLOOD
WATCHES REMAIN IN EFFECT FOR SOUTHEASTERN PORTIONS OF THE KEYSTONE
STATE THROUGH THURSDAY MORNING.

&&

.NEAR TERM /THROUGH TONIGHT/...
RADAR MOSAIC CONTINUES TO SHOWS TWO PCPN AXIS IN THE UPPER OH
VLY/NW PA AND SRN MID-ATLC NNEWD INTO SERN PA EARLY THIS MORNING.
LIGHT RAIN AND DRIZZLE IS COMMON IN BETWEEN THE PCPN AREAS ACROSS
MUCH OF CENTRAL PA WITH FOG/MIST ATOP THE RIDGES. HIGHEST POPS
THRU 12Z REMAINS ALONG/E OF I-81...WHERE THERE IS ENOUGH ELEVATED
INSTABILITY TO PRODUCE A RUMBLE OF THUNDER OVER THE LWR SUSQ VLY.

RICH GOMEX MOISTURE WITH PWATS RUNNING 1-1.5+ INCHES OR +2-3SD
ABOVE THE MEAN WILL BE IN PLACE AHEAD OF SFC COLD FRONT VIA STG
DEEP LYR SLY FLOW ON THE EASTSIDE OF LARGE SLOW-MOVG MID/UPPER
LEVEL LOW...WHICH IS MAKING SLOW EWD PROGRESS ACRS THE UPPER
MIDWEST THIS PD. BROAD WARM ADVECTION WILL PERSIST THROUGH THROUGH
TODAY...AND OVERRUNNING PRECIPITATION WILL BECOME INCREASINGLY
ENHANCED BY EMBEDDED/ELEVATED CONVECTION AS A WARM FRONT LIFTS NWD
FROM NORTH CAROLINA. THE PERSISTENT MID LEVEL WARM ADVECTION WILL
BE FOLLOWED BY NEAR-SURFACE OR SURFACE BASED CONVECTION AND
ENHANCED LLVL CONVERGENCE INVOF TRIPLE PT LOW DURING THE
AFTERNOON/EVE ACROSS SCENT AND SERN PA. MODEL QPFS HAVE BEEN
RELATIVELY STEADY IN THIS REGION...SUGGESTING AT LEAST 2-3 INCH
AREAL AVERAGE RAINFALL AMTS WITH LOCALLY HIGHER AMOUNTS PSBL.
THESE AMTS SHOULD RESULT IN AT LEAST MINOR FLOODING...WITH
POTENTIAL FOR MORE SIGNIFICANT AREAL/SMALL STREAM AND LOCALIZED
FLASH FLOODING DUE TO ISOLATED 1"+ SHORT DURATION TOTALS.

WPC EXPANDED THE EXCESSIVE RAFL OUTLOOK TO INCLUDE NEARLY ALL OF
THE CWA. CONFIDENCE IN THE QPF DETAILS IS LOW GIVEN RECENT
PERFORMANCE AND WIDE SPREAD IN THE DETAILS...BUT WITH SUCH A
FAVORABLE PATTERN WITH SUPPORTING KEY INGREDIENTS AND NORTH-SOUTH
TRAINING STARTING TO SHOW ITS HAND WOULD STILL LEAN TOWARD THE
HIGHER END AMTS. PLACEMENT OF FLOOD WATCH STILL LOOKS VERY GOOD
WITH CONVECTIVELY ENHANCED RAINS FILLING IN ACRS NC NWD THRU VA
AND MD.

WHILE HEAVY RAIN AND FLOODING ARE THE PRIMARY CONCERNS IN TERMS OF
SIGNIFICANT WEATHER HAZARDS...THERE REMAINS A RELATIVELY LOWER
THREAT FOR A FEW STG TO SVR TSTMS MAINLY OVER THE SRN 1/3 OF THE
CWA THIS AFTN INTO THE EVE. THIS AREA IS JUST NORTH OF THE DAY 1
SPC SLGT RISK LINE. MODEL DATA CONTINUES TO SUGGEST COMBO OF WEAK
INSTABILITY AND STG FLOW ALOFT/SHEAR PROFILES MAY BE SUPPORTIVE OF
A FEW ORGANIZED LOW-TOPPED STORMS/BANDS WITH SOME ROTATING CELLS
POSSIBLE GIVEN VEERING IN THE LOWEST FEW KM.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
THE CLOSED H5 LOW LIFTS NEWD ACROSS THE GREAT LAKES INTO THE ST.
LAWRENCE VALLEY ON DAY 2. MODEL DATA SUPPORTS SCATTERED SHOWER
ACTIVITY WITH LGT AMTS IN MUCH DRIER CYCLONIC FLOW REGIME.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
UPPER LOW SLIDES INTO S ONTARIO BY FRI AS IT TRANSITIONS TO AN
OPEN WAVE. BUT LINGERING TROUGH WILL REMAIN PERSISTENT OVER GREAT
LAKES THROUGH THE WEEKEND...ALLOWING A STEADY STREAM OF COOLER AIR
TO FILTER IN KEEPING TEMPS BELOW NORMAL. PLENTY OF CLOUDS AS BEST
CHANCE FOR SCT SHOWERS THROUGH THE WEEKEND WILL CONTINUE TO BE
ACROSS THE NW /CLOSEST TO THE TROUGH/...BUT MODELS PROJECTING A
COMPACT BUT POTENT SHORTWAVE LATER SAT INTO SUN WHICH COULD BRING
MORE WIDESPREAD LIGHT SHOWERS TO REMAINDER OF CENTRAL PA DURING
THAT TIME.

ONCE THAT SLIDES THROUGH...PATTERN DOES BECOME SOMEWHAT MORE
PROGRESSIVE. MEANING THAT BROAD RIDGE OVER CENTRAL U.S. WILL
GRADUALLY WORK ITS WAY EASTWARD BRINGING A PERIOD OF MORE SETTLED
WEATHER FOR MON-WED WITH TEMPERATURES GRADUALLY MODIFYING BACK TO
SEASONAL NORMALS. NEXT MIDWEEK COULD AGAIN BRING UNSETTLED
WEATHER.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
12Z TAFS SENT.

EAST...WEST BANDS OF SHOWERS LIFTING NORTHWARD FROM VA INTO
SE PA NOW.

ANOTHER SMALL AREA OF SHOWERS ACROSS THE NW.

OVERALL...MUCH OF THE AREA MAY SEE A BREAK IN THE ACTION
AFTER THESE AREAS LIFT OUT. LEFT THUNDER OUT...AS THE
TENDENCY IS FOR THE ACTIVITY TO WEAKEN AS IT LIFTS NE.

HUGE STORM SYSTEM OVER THE PLAINS WILL CONTINUE TO KEEP A COOL SE
FLOW OF AIR OVER THE AREA TODAY. LOW CIGS WILL CONTINUE TO PREVAIL
UNTIL THE COLD FRONT MOVES ACROSS THE AREA LATE TODAY AND EARLY
THU MORNING. WINDS WILL CONTINUE TO BE GUSTY.

MORE SHOWERS LATER TODAY...AS THE COLD FRONT NEARS...AND WAVE
LIFTS NORTHWARD ALONG THE FRONT THIS EVENING. SOME OF THE
RAIN MAY BE HEAVY...BUT HUGE AREA OF BACK BUILDING CONVECTION
ACROSS NW FL WILL LIKELY CONTINUE TO LIMIT ACTIVITY TO THE NORTH.
THIS AREA IS NOW BACK BUILDING SW INTO THE GULF OF MEXICO. AN
INTERESTING STORM.

.OUTLOOK...

.THU...IMPROVING CONDS AFTER AM LOW CIGS/RAIN.

.FRI...NO SIG WX EXPECTED.

.SAT-SUN...SCT SHRA POSS W/ CFROPA.

&&

.HYDROLOGY...
NO CHANGES TO THE FLOOD WATCH WITH LATEST MODELS CONTINUING TO
DEPICT THE HEAVIEST RAINS OVER THE WATCH AREA. SOME CONCERN FOR
LOCALIZED FLASH FLOODING WITH EMBEDDED TSTMS LKLY FOLLOWING
PERSISTENT OVERRUNNING WITH CONVECTIVE ENHANCEMENT. THE RISK FOR
EXCESSIVE RAINFALL IS CERTAINLY ELEVATED WITH AT LEAST SOME MINOR
FLOODING LKLY TO OCCUR. THE PATTERN IS VERY FAVORABLE WITH
RELATIVELY HIGH CONFIDENCE IN HEAVY TO POTENTIALLY
EXCESSIVE/LOCALIZED AMOUNTS.

CONCERNING FCST POINTS...THE LOWER MAIN STEM SUSQ TRIBS AND
JUNIATA BASIN POINTS ARE MOST LKLY TO EXCEED FLOOD STAGES...AND
DAYSHIFT WILL NEED TO CONSIDER ISSUING FLW'S. THE CRESTS WILL BE
TIED TO QPF WITH PREVIOUS BASE FLOWS AVERAGING NEAR NORMAL FOR
LATE APRIL.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THURSDAY MORNING FOR PAZ026>028-035-036-
049>053-056>059-063>066.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...RXR
AVIATION...MARTIN
HYDROLOGY...STEINBUGL
Hazardous weather outlook, Apr 30, 9:14 AM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1014 AM EDT WED APR 30 2014

PAZ004>006-010>012-017>019-037-041-042-045-046-011415-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-
1014 AM EDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAINFALL IS POSSIBLE THROUGH TONIGHT WHICH COULD LEAD TO
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ026>028-049>053-056>059-063>066-011415-
HUNTINGDON-MIFFLIN-JUNIATA-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-
COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
1014 AM EDT WED APR 30 2014

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ024-025-033-034-011415-
CAMBRIA-BLAIR-SOMERSET-BEDFORD-
1014 AM EDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAINFALL IS POSSIBLE THROUGH TONIGHT WHICH COULD LEAD TO
FLOODING.

ALSO...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ035-036-011415-
FULTON-FRANKLIN-
1014 AM EDT WED APR 30 2014

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ALSO...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GARTNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Adams

When
April 30, 10:00 AM EST to 11:59 PM EST
Where
Adams County, 3.66 mi W of Trust to 1.77 mi NNW of York Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.932, -77.469

Heavy rains across southeastern Pennsylvania flooded more than 20 roads in Adams County. Several creeks, including Alloway and Conewago, overflowed their banks and inundated surrounding areas. Most low-lying land and roads throughout the county experienced minor flooding. According to Adams County Emergency Management, almost all of the road closures were in the eastern half of the county. Most of the closed roads were roads that usually have issues with flooding during storms, Eline said, adding that no water rescues were reported. The following townships experienced road closures: Oxford, Hamilton, Straban, Mount Pleasant, Reading, Cumberland, Mount Joy, Conewago, and Hamiltonban.

Flood, York

When
April 30, 10:00 AM EST to 11:59 PM EST
Where
York County, 4.59 mi NW of Bermudian to 3.05 mi NE of Bermudian
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.072, -77.074

Heavy rains across southeastern Pennsylvania flooded several roads in York County. Several small creeks and streams, including Codorus and Little Conewago, overflowed their banks and inundated surrounding areas. Most low-lying land and roads throughout the county experienced minor flooding. Southern York County School District dismissed students early prior to the onset of the worst flooding. The following townships experienced road closures: York, Spring Garden, West Manchester, North Codorus, Hallam, Hellam, Dover, Springfield, Paradise, Manchester, Seven Valleys, and Newberry.

Flood, Lancaster

When
April 30, 10:00 AM EST to 11:59 PM EST
Where
Lancaster County, 30.72 mi NE of York Furnace to 27.09 mi E of Slate Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.148, -75.927

Heavy rains across southeastern Pennsylvania resulted in flooding and road closures across Lancaster County. Several small creeks and streams overflowed their banks and inundated surrounding areas. The Conestoga River crested just above flood stage (11.63 feet on May 1) and caused minor flooding in low-lying areas. In Sadsbury Township, fire fighters rescued a man from his car on Noble Road near Creek Road around 6 p.m. Water was about 18 inches deep. Noble Road was closed from Creek Road to Lower Valley Road because of high water. Several cars were abandoned on nearby Brick Mill Road. The portion of Sadsbury Township that borders Chester County was hit really hard according to local emergency management officials.

Flood, Dauphin

When
April 30, 4:00 PM EST to 11:59 PM EST
Where
Dauphin County, 2.42 mi N of Gratz Arpt to 2.29 mi ESE of Williamstown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.655, -76.731

Heavy rains across southeastern Pennsylvania flooded and closed roads in Dauphin County. A few small creeks and streams overflowed their banks and inundated surrounding areas.

Flood, Lebanon

When
April 30, 4:00 PM EST to 11:59 PM EST
Where
Lebanon County, 4.84 mi ESE of Williamstown to 5.34 mi ENE of Bachmanville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.548, -76.538

Heavy rains across southeastern Pennsylvania flooded and closed roads in Lebanon County. A few small creeks and streams overflowed their banks and inundated surrounding areas. The Swatara Creek at Hershey crested just over flood stage at 7.08 feet early on May 1.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506612, 506613, 506614, 506615, 506616.